Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Duluth, MN

July 30, 2002Ashland County, Iron County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 30, 2002, 7:48 PM CDT for Ashland County, Iron County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Jul 30, 2002, 8:45 PM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 167 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS53 KDLH 310048
SVRDLH
WIC003-051-310145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
747 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN NORTHWEST WISCONSIN
  ASHLAND COUNTY IN NORTHWEST WISCONSIN

* UNTIL 845 PM CDT

* AT 747 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 19 MILES WEST OF MERCER...OR ABOUT 13 MILES NORTH OF PARK
  FALLS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERCER AROUND 820 PM...
  MANITOWISH AROUND 825 PM...

AT 740 PM...SPOTTERS REPORTED QUARTER SIZED HAIL NEAR GLIDDEN.

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

.END

&

LAT...LON 4620 9052 4606 9051 4599 8995 4620 8993

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:13 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 30, 3:13 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CDT TUE JUL 30 2002

FORECAST CONCERNS ARE ON TSRA TONIGHT THROUGH WEDNESDAY NIGHT AND
SEVERITY. MODELS ARE IN GENERAL AGREEMENT AND WILL USE A BLEND.

18Z SFC ANALYSIS PLACED A WEAK LOW CENTER NEAR CYQT WITH A TROF
EXTENDING SW INTO CENTRAL MN. ANOTHER LOW CENTER WAS FOUND IN SOUTH
CENTRAL SD. A FRONTAL BOUNDARY EXTENDED FROM THIS LOW INTO SOUTHERN
MN AND CENTRAL WI. TSRA ARE CURRENTLY DEVELOPING ALONG AND JUST N
OF THIS BOUNDARY IN SW MN. THESE TSRA WILL CONTINUE TO DEVELOP AND
PROPAGATE EASTWARD INTO WI. TSRA MAY LIFT A BIT NORTHWARD LATE
TONIGHT AS SFC BOUNDARY LIFTS SLOWLY NORTH AS A WARM FRONT...BUT
SHOULD BE PRIMARILY CONFINED TO NW WI AND THE TWIN PORTS AREA. WILL
PLACE LOW POPS IN THESE LOCATIONS.

WARM FRONT WILL PUSH THROUGH MOST OF NE MN ON WEDNESDAY AND LINGER
IN NW WI. TSRA MAY STILL BE ONGOING IN NW WI WEDNESDAY MORNING...BUT
DIMINISHING LATER. UPPER LEVEL SHORT WAVE TROUGH APPROACHES THE RED
RIVER VALLEY LATE IN THE DAY. THIS WILL PUSH A STRONG COLD FRONT
INTO EXTREME WESTERN MN BY 00Z. A STRONG LLJ WILL PUMP WARM...JUICY
AIR INTO THE FA DURING THE AFTERNOON. WAA SHOULD PLACE A CAP OVER
THE AREA. HOWEVER...THE CAP SHOULD BEGIN WEAKENING BY EARLY AFTERNOON
IN THE NW QUAD OF THE FA. TSRA SHOULD DEVELOP IN THIS AREA AND
EXPAND SOUTH AND EAST WITH TIME. ETA FORECAST CAPES OF UP TO
5000J/KG AND SFC LIS TO AROUND -10C AND STRONG LLJ INTERSECTING
WITH BRISK MID LEVEL WINDS SHOULD BE ENOUGH TO PRIME THE FA FOR
OUTBREAK OF SEVERE. HAVE ADDED SEVERE WORDING FOR WEDNESDAY...KEEPING
IT OUT OF NW WI. SEE SWODY2 FOR MORE DETAILS.

STRONG/SEVERE TSRA WILL CONTINUE INTO THE EVENING...DIMINISHING FROM
W TO E AS THE COLD FRONT PROGRESSES THROUGH THE FA AND LLJ SHIFTS E.
HAVE WORDED THE FORECAST ACCORDINGLY.

SFC HIGH AND CAA ON THURSDAY WILL BRING ABOUT A MUCH MORE
COMFORTABLE DAY WITH A PARTLY CLOUDY SKY.

.DLH...NONE.

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:35 AM CDTSevere Thunderstorm WarningDLHDouglas40 min
Jul 31, 10:07 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield53 min
Jul 31, 10:36 AM CDTSevere Thunderstorm WarningDLHIron39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.